When to Call, When to Counsel: QT Interval Prolongation Drug Interactions

,

Medications are the primary cause of acquired QT-prolongation, although the exact mechanism of why some people evoke torsades de pointes but others do not is still unknown.

Introduction

As more medications penetrate the market, pharmacists will need to interpret more drug utilization reviews (DUR). Very commonly seen, high severity drug interaction, include those that result in QT prolongation and torsades de pointes (TdP).

However, you may be asking what is the clinical significance and occurrence of drug-induced QT interval prolongation?

QT prolongation is an extended or abnormal repolarization of the cardiac ventricle that can lead to life-threatening arrhythmias, including torsades de pointes (TdP).1 A QTc greater than 500 ms has been associated with a 2-fold to 3-fold increase in risk for TdP.2

Medications are the primary cause of acquired QT-prolongation, although the exact mechanism of why some people evoke TdP but others do not is still unknown. In the United States, 300,000 sudden cardiac deaths occur per year, and although the incidence is largely unknown, TdP probably accounts for fewer than 5%.3

Although the incidence of TdP is rare, the severity of the reaction makes QT prolongation a serious concern when prescribing and administering medications.

When do we call a physician?

Contacting the prescribing physician is warranted when patients have moderate to high risk of QT prolongation. Individual risk factors contribute to decision making; however, practitioners should consider compounding factors to actively determine risk (Table 1).

Click to enlarge

Patients with low risk include those of older age (>65 years old), female gender, and on a loop diuretic. The risk increases for those that have a history of hemodynamic instability, diagnosis of heart disease, heart failure, myocardial infarction, bradycardia, or a history of arrhythmia.

Be cognizant of patients with recent hospitalization, including surgery, sepsis, and trauma, which can also put them at risk for electrolyte abnormalities. If a patient presents to the pharmacy with potentially cardiac-related symptoms, this is always a situation in which urgent referral is most appropriate.

Patient profile red flags can also be medications indicating gastrointestinal (GI) conditions, diabetes, a history of diarrhea or vomiting, and electrolyte supplementation, such as magnesium and potassium.4 Additional considerations should be noted when patients have conditions that predispose them for electrolyte abnormalities, such as chronic alcohol and substance use, malnutrition, kidney disease, hepatic impairment, lung disease, and cancer, which also may have additional risk factors for QT prolongation.5

When do we counsel?

Patient counseling (Figure 1) should always occur and be thoroughly documented if a physician has approved continuation of dispensing after being called or if a patient is of a low risk for QT prolongation (Table 1).

Figure 1. Patient-Centric Counseling Guide9

Click to enlarge

Additionally, anyone starting or increasing the dose of a contributing medication (Table 2), having newly diagnosed contributing health conditions (Table 1), or that has a drug-interaction putting them at risk for QT prolongation (Table 2) should be counseled.

Table 2. QTc prolonging CYP450 Drug Interactions5

Click to enlarge

Medications associated with QT prolongation are antiarrhythmics, antidepressants, antiemetics, antihistamines, antipsychotics, fluoroquinolones, and macrolide antibiotics.5 Keep a watchful eye on drug interactions that may reduce the elimination of QT prolonging agents; mainly CYP 3A4 and 2D6 inhibitors.5

What do we counsel on?

Counseling on QT prolongation is a delicate matter to avoid frightening the patient, therefore, using plain language and a sensitive communication approach is necessary. It is recommended to use a counseling technique based on open-ended questions (Figure 1) to ensure patient information retention during the counseling session.9

A key component to prioritize in this counseling is inquiring into the patient’s medical history, current conditions, and use of additional medications, including herbals, dietary supplements, and OTC medications. When discussing the precautions for the medication(s), inform patients about the more common clinical presentation, including dizziness, palpitations (rapid, irregular, pounding heart beat), and syncope (fainting).

Explain that if the patient experiences any of these signs or symptoms, they should contact their physician and seek immediate medical attention. Lastly explain that this condition is uncommon; however, if additional risk factors for TdP occur (Table 1 and 2) to discuss these changes with all health care providers.5

About the Authors

K. Ashley Garling, PharmD, clinical assistant professor, The University of Texas at Austin College of Pharmacy.

Raquel T. Khanoyan, PharmD candidate 2022, The University of Texas at Austin College of Pharmacy.

References

  1. Li M, Ramos LG. Drug-Induced QT Prolongation And Torsades de Pointes. P T. 2017;42(7):473-477.
  2. Cohagan B. Torsade de Pointes. StatPearls [Internet]. https://www.ncbi.nlm.nih.gov/books/NBK459388/. Published August 11, 2021. Accessed March 7, 2022.
  3. Jatin Dave MD. Torsade de Pointes. Overview, Pathophysiology, Etiology of Torsade. https://emedicine.medscape.com/article/1950863-overview#a3. Published January 12, 2022. Accessed March 7, 2022.
  4. Balcı AK, Koksal O, Kose A, et al. General characteristics of patients with electrolyte imbalance admitted to emergency department. World Journal of Emergency Medicine. 2013;4(2):113. doi:10.5847/wjem.j.issn.1920-8642.2013.02.005
  5. Tisdale JE. Drug-induced QT interval prolongation and torsades de pointes: Role of the pharmacist in risk assessment, prevention, and management. Can Pharm J (Ott) 2016;149(3):139–152.
  6. Viera AJ. Potassium Disorders: Hypokalemia and Hyperkalemia. American Family Physician. 2015;92(6):487-495.
  7. Treatment of a heart attack. www.heart.org. https://www.heart.org/en/health-topics/heart-attack/treatment-of-a-heart-attack. Published June 10, 2021. Accessed March 21, 2022.
  8. Medications used to treat heart failure. www.heart.org. https://www.heart.org/en/health-topics/heart-failure/treatment-options-for-heart-failure/medications-used-to-treat-heart-failure. Published May 31, 2017. Accessed March 7, 2022.
  9. Garling KA. Revitalization of a communication pharmacy course: The journey of reframing student perceptions. Curr. Pharm. Teach. 14(2):138-144. https://doi.org/10.1016/j.cptl.2021.12.002.